Diffuse Inflammatory Facial Swelling Secondary to Local Anesthetic Injections
in Patient with Polyalkylimide Gel Used for Cheek Augmentation
viagra price uk BDS, MSc, PhD(Lon), FFD, RCSI(OSOM),FDS RCSEng, GCAP (Lon)
viagra price ukNowadays the uses of cosmetic fillers have increased dramatically including those placed in the facial region. Although commercial advertisements claim that injectable fillers are biologically inert and pose no significant health risks, we report a case of a patient with bilateral cheek augmentation using Polyalkylimide gel fillers presented with recurrent episodes of facial swelling following routine dental treatment. The clinical scenario presented here highlighted the significance of the interference of the facial gel fillers with the routine dental treatment.
viagra price uk Dermal Fillers, Polyalkylimide, Cosmetic surgery, Local anesthesia, Dentistry.
viagra price ukThe last two decades showed a rapid worldwide expansion of cosmetic procedures including the use of injectable filling materials for various facial aesthetic and reconstructive indications. The soft tissue filler products can be divided into short-term degradable and long-lasting permanent injectable fillers. While the original fillers were usually based on either collagen or hyaluronic acid gels, the modern fillers are based on polymerization to obtain a denser filling effect. Recently the use of permanent fillers including silicon and Polyalkylimide gels has significantly expanded. Dermal fillers are generally considered to be safe, although rare but significant adverse reactions have been reported.1-4 We report a case of repeated significant adverse reaction for a patient with Polyalkylimide facial filler when she was subjected to routine dental and oral surgical procedures.
viagra price ukThirty years old lady of Iraqi origin was referred by her General Dental Practitioner (GDP) regarding a sudden diffuse swelling in her right cheek one day after a routine dental visit involving the placement of a filling for her upper first premolar on the same side. The restorative treatment was done under local anaesthetic infiltration and no medications were prescribed to the patient who did not report any allergies to any dental products or any known medications. The review of the patient’s medical history did not reveal any chronic illness or regular medications on past or present. Upon presentation, the patient showed an extensive cellulitic swelling in the right buccal and canine fossa space regions for the last four days despite the intake of Amoxicillin + Clavulanic acid 625mg, TDS as prescribed by her GDP. The swelling was firm and tender with evidence of fluctuation. The oral examination did not conceal any dental origin for this facial swelling. Drainage was done under local anaesthesia through a buccal sulcus incision and a corrugated rubber drain was inserted and secured in place for 48 hours. Upon drainage, a yellowish pus like fluid was obtained and sent for microbiological testing and the patient was advised to continue taking the antibiotic course as prescribed. The follow up showed excellent tissue response. Because of the lack of growth in microbiological testing, more detailed case history reveled that the patient had similar symptoms following the injection of a dermal filler to build up her cheeks and her cosmetic specialist had given her repeated courses of antibiotics and occasional steroid courses. The patient was happy about the healing progress however she noticed a slight facial asymmetry owed to the loss of the filler substance from her right cheek. Three months later the same patient was referred back again by the restorative dentist for the removal of her upper third molar teeth as they presented an oral hygiene challenges and depicted an early occlusal cavities. Both teeth were atraumatically extracted under local anaesthetic infiltration. Both teeth were gently elevated and delivered intact without the need for additional surgical tissue manipulation.
Interestingly, the patient reported 48 hours later the same scenario of cheek swelling but in the left side only this time. The same treatment approach was considered and comparable outcome results observed except for two isolated points of collection that required additional drainage. All surgical interventions were carried out intraorally with no attempt to aspirate the fluid through the facial skin. However, the patient herself has attempted this approach which resulted in two tiny skin dimples on her left cheek. viagra price uk shows the postoperative results of the patient.
viagra price uk
viagra price uk
viagra price uk
viagra price uk
viagra price uk
viagra price ukAll injectable dermal fillers have side effects.1-4 This can be explained by the nature of the filler material; for instance the natural and protein–based fillers tend to cause hypersensitivity reaction owed to their antigenicity, on the other hand, the synthetic filler may cause more irrational effects and mediate infection attributed to implantation of foreign bodies. When the filler lasts longer, it gives more stable reconstructive and aesthetic results. But this may subject the patient to more adverse reactions, some with recurrent or delayed nature.
Our patient had a Polyalkylimide-based dermal filler to augment her both cheeks aiming for more youthful and beautiful appearance. She admitted that she had this procedure done because of an advice from a relative and her cosmetic specialist. The patient had also reported multiple episodes of facial swelling following the injection of the dermal filler gel and received several courses of antibiotics and steroids to overcome these adverse effects.
Polyalkylimide gel is a non resorbable biocompatible polymeric gel and consists of 96% apyrogenic water and 4% Polyalkylimide.5 The compound has a reticulated structure that resembles the adipose tissue in which it is commonly implanted; it has a pH of 7 and an oxidative value of almost 0.2. Polyalkylimide can be injected under the skin for soft tissue replacement. It is described as an endoprosthesis; after implantation, a thin membrane (biofilm) of 0.02mm of collagen is formed around the material, connecting it to the surrounding tissue and keeping the material together.4
Even a long time after implantation, the gel can be removed by puncturing the biofilm and squeezing the gel out. It was reported that the biofilm is responsible for many filler side effects, particularly those that present as late-onset complications.1 A biofilm is a complex aggregation of microorganisms marked by the excretion of an extracellular protective and adhesive matrix.2
This structure of excreted polymeric substance allows complex community interactions with enlargement of the biofilm as more and more cells join. This may lead to the development of increasing antibiotic resistance, sometimes requiring up to a 1,000 times greater concentration of a given drug, which demonstrates a high degree of specificity and activity when used against bacteria in the non-biofilm state. In addition, the adhesive extracellular matrix traps leucocytes, making them ineffective through immobility.6,7 Biofilm microbial populations can shift from active to dormant depending on exogenous threats. When bacterial proteins turn off their cell metabolism and the cell becomes dormant, it becomes antibiotic resistant, as well as difficult, if not impossible, to culture. Biofilm detection in biopsies requires the use of special methods like fluorescent DNA stains or Polymerase Chain Reactions.5
Manipulation, trauma, or the injection of another substance in close proximity can activate biofilms. This can result in a clinical picture of local infection, including an abscess, cellulitis, or a systemic infection.2
Biofilms may also account for many of today’s filler complications, including granulomas, nodules, inflammation, and other delayed reactions viagra price uk. We regard the repeated clinical scenario seen in the patient we report here as a disturbance of the biofilm surrounding the gel filler injected in the patient’s cheek four years ago. The biofilm irritation is more likely related to the local anaesthetic injection rather than the dental or surgical procedures. In this context, it is worth to mention that the same patient did not experience any adverse reaction when she had her lower teeth treated under local anaesthesia which was injected anatomically away from the gel filler areas. The word the authors wanted to spread is that patient receiving intradermal gel should be warned about the potential interaction of the dental intervention and patient should inform their GDP about the presence of the gel filler.
The other massage is to Oral Surgeons who may treat patients with such condition; should consider a serious approach including surgical incision and drainage of the abscess and filler through an intraoral access with adequate adjuvant antibiotic despite the negatively reported microbial culture. Finally, the attempt to aspirate the gel content through the facial skin should be avoided as this might need to be repeated several times to evacuate all infected content and may also leave unwanted skin marks.
viagra price uk Monheit GD, Rohrich RJ. The nature of long-term fillers and the risk of complications. Dermatol Surg. 2009;35(2):1598-604.